Kansas, 2024

Damaging Wind in Kansas, July 10, 2024

July 10, 2024 · NWS TOP · 1 event in 1 county or zone

A thunderstorm moving through northeast Kansas produced one instance of damaging wind as it moved through Valley Falls in Jefferson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A thunderstorm moving through northeast Kansas produced one instance of damaging wind as it moved through Valley Falls in Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 10, 5:14 PM CST, 3 hours 18 minutes earlier. Its key messages:

  • An isolated thunderstorm over far northeast KS may be capable of some damaging winds and hail.
  • Confidence in a heat wave impacting the region is good. Highs look to be in the triple digits for most areas Sun-Tue.
Area forecast discussion, Jul 10, 5:14 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
614 PM CDT Wed Jul 10 2024

.KEY MESSAGES...

- An isolated thunderstorm over far northeast KS may be capable
  of some damaging winds and hail.

- Confidence in a heat wave impacting the region is good. Highs
  look to be in the triple digits for most areas Sun-Tue.

&&

.DISCUSSION...
Issued at 248 PM CDT Wed Jul 10 2024

19Z water vapor imagery showed an upper low over the Great
Lakes with ridging centered over the desert southwest. A
shortwave was rotating through the middle MO river valley.
Surface obs showed a weak pattern with weak high pressure over
the Great Plains. A trough of low pressure along the northern
high plains was gradually deepening.

For tonight through Thursday evening, models show a conditionally
unstable airmass remaining in place with little inhibition to
convection. Any forcing or lift looks to remain subtle but think the
wave over eastern NEB and IA could be enough for some isolated
convection overnight. Forecast soundings show storms should be
rooted near 800MB with elevated CAPE around 1100 J/kg. Bulk shear
looks rather marginal so think the risk for severe weather remains
marginal at best. Can't rule out an isolated storm with some
damaging winds though. A similar setup is progged by Thursday
evening but the forcing looks even less obvious. Models do have a
weak wind shift develop over northeast KS which may act as a focus
for some low level lift. But CAMs show isolated convection at best
and the NAM/GFS tend to keep QPF just east of the area. Have kept
POPs around 10 percent after collaboration but later shifts may want
to add a slight chance to the forecast.

The main focus of the forecast will be the building heat through the
weekend and into next week. Confidence in highs around 100 is
improving as operational models show the upper ridge over the
southwest expanding east over the central plains. This lines up well
with the initialization from the NBM. As for headline concerns,
the main question is whether dewpoints mix out into the lower
60s or possible the upper 50s. In the end this may keep heat
indices a few degrees cooler and have hedged the forecast with
dewpoints mixing out more. Still we see heat indicies around
105. So will start messaging the heat a little stronger. Precip
chances look pretty slim with upper ridging and see no reason
to deviate from the NBM initialization. The next organized
chance for precip looks to be Tuesday night and into Wednesday.
Models show shortwave energy passing across the northern plains
and dampening the upper ridge, allowing a weak boundary to slide
into the forecast area. Lift from the boundary could allow from
some precip to develop and have some chance POPs for this
potential.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 614 PM CDT Wed Jul 10 2024

VFR conditions are expected. Will need to monitor convective
trends but confidence in more than isolated activity reaching
south to the terminals remains low. Diurnal fog development is
not out of the question though crossover temperatures are quite
unlikely to be met and at least some mid and high cloud should
be lingering through 05Z. Wind fields remain light though a more
northeast flow may become common with time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Wolters
AVIATION...Poage
Hazardous weather outlook, Jul 10, 1:54 PM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
254 PM CDT Wed Jul 10 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-112000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
254 PM CDT Wed Jul 10 2024

This Hazardous Weather Outlook is for portions of east central,
north central, and northeast Kansas.

.DAY ONE...This Afternoon and Tonight

An isolated thunderstorm may be capable of damaging winds and some
hail across far northeast Kansas through this evening. A severe
thunderstorm watch is in effect until 10pm for Nemaha and Brown
counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A heat wave is forecast to impact the region this weekend and
into the first part of next week. Highs are forecast to be around
100 degrees beginning Saturday and continuing into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters over far northeast Kansas should be ready in case a
storm moves into the area.

Wolters

In the hours before

Special weather statement, Jul 10, 7:39 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
839 PM CDT Wed Jul 10 2024

KSZ026-110215-
Jefferson-
839 PM CDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON COUNTY
THROUGH 915 PM CDT...

At 838 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nortonville, moving south at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to outdoor
         objects and vegetation is possible.

Locations impacted include...
Nortonville and Winchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3924 9537 3942 9540 3942 9518 3927 9518
TIME...MOT...LOC 0138Z 353DEG 21KT 3945 9530

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ST
Special weather statement, Jul 10, 7:41 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
841 PM CDT Wed Jul 10 2024

KSZ012-110215-
Brown-
841 PM CDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BROWN COUNTY THROUGH 915
PM CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hamlin, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to vegetation is
         possible.

Locations impacted include...
Hiawatha, Horton, Fairview, Robinson, Morrill, Reserve, Powhattan,
Hamlin, and Willis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas.

&&

LAT...LON 3988 9534 3982 9534 3965 9549 3965 9552
      3983 9579 4000 9563 4000 9560
TIME...MOT...LOC 0141Z 311DEG 28KT 3988 9566

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ST

The radar

The Topeka radar (KTWX), 77 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 10, 8:32 PM CST to 8:33 PM CST
Where
Jefferson County, 0.87 mi NE of Valley Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.340, -95.460

Time estimated from radar. Large tree limb fell on roof of house and three cars parked near the home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195193.